Oct 13th 2023
Antidepressants can cause withdrawal effects if a person abruptly stops or drastically reduces the dose of their medication.
If a person and their doctor decide it’s appropriate to ween off antidepressants, the dose should be gradually reduced, typically over several weeks if not longer.  The timeframe required for tapering off from an antidepressant depends on the type of antidepressant in question, the quantity you are taking, and how long you have been on the medication. 
Antidepressants are extremely effective at treating major depressive disorder (MDD) and numerous other mental health conditions. As you begin to feel better and notice your symptoms subsiding, you may feel tempted to lower your dose or stop taking the medication together. This would be unwise and can lead to antidepressant withdrawal, also known as discontinuation syndrome.
Discontinuation syndrome occurs in roughly 50% of people who have taken antidepressants and who suddenly halt treatment or significantly lower their dose.  It is essential you take antidepressants exactly as prescribed by your healthcare provider to avoid, or minimize, withdrawal effects.
If you are suffering from withdrawal effects, it can feel helpful and reassuring to learn how they are caused, common types of withdrawal effects, and strategies to cope with them.
Withdrawal effects related to antidepressant discontinuation syndrome can vary from individual to individual. In addition, the intensity and duration of these effects can also differ.
Antidepressants work by altering the balance of neurotransmitters in the brain, particularly serotonin, but also dopamine, norepinephrine, and others. Over time, the brain adapts to these changes.
SSRIs and SNRIs inhibit the reuptake of serotonin, allowing more of the neurotransmitter to be available in the brain. When the medication is stopped suddenly, there's an abrupt decrease in the availability of serotonin, which can lead to a range of withdrawal effects. 
Other types of antidepressants, such as tricyclics and MAOIs can also lead to side effects if dosage is altered drastically or sharply.
The longer you have taken antidepressants, the greater the likelihood, duration, and severity of antidepressant withdrawal. 
The experience of antidepressant withdrawal varies from individual to individual. Several factors influence the duration of antidepressant withdrawal including the type of antidepressant, the dosage, how long the medication was taken, and the individual’s physiological make up.
The onset of withdrawal symptoms can vary depending on the half-life of the specific antidepressant, typically starting within five days of stopping taking medication. 
Shorter-acting medications might lead to quicker onset of symptoms after discontinuation, while longer-acting medications might have delayed effects.
Withdrawal effects typically peak within the first week after discontinuation. During this period, symptoms might be the most intense and challenging to manage. 
After the initial peak, symptoms usually start to gradually improve over the next one to two weeks. However, some individuals might continue to experience severe withdrawal symptoms that last for several months or more. 
The primary way to handle withdrawal effects is to prevent their emergence in the first place by taking your antidepressants as prescribed by your healthcare provider. Never abruptly stop or adjust your dose as you see fit, otherwise you’re increasing your likelihood of experiencing withdrawals.
Here are several strategies you can use to help manage, or prevent, the symptoms and make the process more comfortable: 
Make a plan with your medical provider to taper off slowly
Tapering off gradually is your best bet at minimizing the risk of antidepressant withdrawal. Going off antidepressants typically involves lowering your dose incrementally, allowing for two to six weeks between dose reductions. 
The schedule will depend on what antidepressant you’re taking, what your dosage is, and your individual circumstances. However, no one taking antidepressants should be dictating how to taper themselves, as this should only be done by a medical professional. Your doctor will provide you with steps to follow when tapering off from antidepressants. 
Noting down details of your mood over the course of your tapering off process can help you understand how your body reacts to different doses of antidepressants. 
When you feel unwell, you typically have less energy and drive to pursue the things you enjoy or to do things that may make you feel better.
As such, prior to stopping antidepressant treatment, it can be helpful to create a box of things that may provide you comfort and happiness if you suffer from antidepressant withdrawal.  These may include a scented candle, favorite book, notes of encouragement, and well-loved food.
Our Medical Affairs Team is a dedicated group of medical professionals with diverse and extensive clinical experience who actively contribute to the development of our content, products, and services. They meticulously evaluate and review all medical content before publication to ensure it is medically accurate and aligned with current discussions and research developments in mental health. For more information, visit our Editorial Policy.
MentalHealth.com is a patient-first health technology company driven by its mission to make optimal mental health attainable for everyone. With a focus on expanding care access, empowering patient choice, and enhancing care quality, the company delivers innovative solutions that support individuals throughout their mental health journey.